Female Trouble
November 24, 2010 4:43 PM   Subscribe

YANMD. Birth control pill (Loestrin FE) complications/confusion/questions.

You are not my doctor.

Female, 32. I started Loestrin FE in mid October 2010 after several years not on anything. This is a monophasic pill, so I thought I could skip the FE pills and immediately start a new pack after I finished the first month's regular pills without getting my period.

My idea was to put off my period until about right now, when my boyfriend was headed out of town. This should have worked so that I would go on my period in December right around Christmas, again when he's going out of town.

This did not work. I did not miss a pill (I take them every night at the same time, without fail) but started very light breakthrough bleeding about the time that the first pack ended, about 10 days ago. I have had a consistent rate of light breakthrough bleeding since then, which I would like to stop.

I was going to start the FE pills today and take them through the weekend, hoping to clear up this whole mess and get myself on schedule.

Anxiety has set in, however, and I am now concerned that I am making a mess out of my system and that I could somehow trigger ovulation if I stop taking the pills now, since my body could conceivably think it's that time, since the breakthrough bleeding started 10 days ago. Is that crazy? I would start taking the regular pills on the weekend, so maybe it would all be fine?

So, the question. Should I take the FE (placebo/sugar) pill tonight or take a regular pill tonight?
posted by aabbbiee to Health & Fitness (10 answers total)
 
I'm able to skip my period effectively on these same pills, and my doctor specifically told me I could, so it shouldn't be that these pills won't work for that in general. You might call your gyno (on Friday or Monday, I guess, if you're in the US) and let them know that you've been having breakthrough bleeding for that long and ask for their suggestion. They might write you a scrip for a new pill that may have hormone levels that work better for you. I've had ones where if I was just late taking one within a day, I had breakthrough bleeding that lasted for days and my doctor changed me to these, which worked better for me.
posted by elpea at 5:03 PM on November 24, 2010


The breakthrough bleeding is highly unlikely to be a 'real' instance of menstruation. Your ovaries--in theory--are not ripening any eggs. That's the thing. An egg has to mature in order for ovulation to occur. This event can be discnnectedfrom endometrial bleeding (see: why pills have a bleeding week in the first place). In theory, you just have breakthrough bleeding. In theory, the sugar pills should be fine, and then go back to your full pack.

IANAD, this is theory, etc. I would have no qualms about doing this. I would probably also call my doctor's office on Monday if I wanted to discuss exploring other options for 'stacking' packs.
posted by Uniformitarianism Now! at 5:11 PM on November 24, 2010


I would just carry on with the next week of pills in the correct order...I've tried skipping my period several times as well (also Loestrin), and it has never worked for me. Currently I get my period at the end of week 2, every month. I asked my doctor about it, and she said I don't need to worry about whether it was actually lined up with the 'off' week or not. You aren't ovulating every month on birth control, so your body shouldn't think it should be ovulating unless you've taken too many sugar pills too close together, but it sounds like you haven't taken any for 4 weeks.

What I would NOT do is take the sugar pills from Pack 1, and then start back in the middle of Pack 2, thus only having ~2 weeks between sugar pill weeks. If you're going to take sugar pills for a bit, you should start at the beginning of a whole new pack.
posted by lemonade at 5:26 PM on November 24, 2010


What I would NOT do is take the sugar pills from Pack 1, and then start back in the middle of Pack 2, thus only having ~2 weeks between sugar pill weeks. If you're going to take sugar pills for a bit, you should start at the beginning of a whole new pack.

I would also not do this. I would take 4 days of sugar pills (FE pills) and start a new pack on Monday. I do not like the idea that my period will not line up with the off week. Lemonade, did your doctor say why that's not an issue? I suppose if my period is consistent and I'm not actually ovulating, then it's technically working for me.

Anyway, I'm leaning towards taking the sugar pills for a few days, but I welcome any other comments on this pill or on my particular issue.
posted by aabbbiee at 6:02 PM on November 24, 2010


I used the samepill, with the 1/20 dose to have 'periods' only 4x a year. When I started doing this, my doctor warned (and so does the literature that comes with the branded 4 periods/year pills, like Seasonale) that breakthrough bleeding is common, especially when one starts. So you may just need longer on this regiment to avoid having breakthrough.

Then everything worked fine for several years, until I started taking another drug that is known to speed up metabolism of birth control pills and thus, the body 'sees' a lower dose of the drug. Again with the breakthrough. So my dosage was increased to LoEstrin 1.5/30, and everything has been fine since then.

So my suggestions are either that you need to do this for a few more months for it to be effective, or you need a higher dose. Bummer that you didn't have a simple time with this!
posted by Tandem Affinity at 6:56 PM on November 24, 2010


Sometimes you can't control exactly when things happen, especially not on the first cycle of hormonal contraception. The pill I'm on I start on a Thursday because that way when my "off week" happens, I get my period on the Monday following. Then I start again on the next Thursday and my period dies out by the weekend. There's some lag time, and I've found it differs depending on the pill (actually the type of progestin in the pill) I'm taking.

If I'm understanding you correctly, you took three weeks of active pills and started a new pill pack right away, so you'd be on your fifth week of active pills? I would keep taking the active pills in this second pack until it's time for your inactive week. Then see what your body does in terms of timing. If your period's coming at a time you don't like, you can shorten the inactive week a little but do NOT go longer, if pregnancy prevention is indeed your goal.

So my opinion is to take a regular pill tonight. Call a 24 hour pharmacy and see if you can explain your situation to a pharmacist, if you're so inclined.
posted by eldiem at 8:48 PM on November 24, 2010


I just started stacking packs of a monophasic pill, with the intention of actually never having periods. My doctor told me that I will very likely have spotting at the beginning of my second pack. She said that if it seems to be getting heavier or was a nuisance, I can at any point (doesn't matter where in the second pack) just go off the pills for a bit and let myself have a period, after which I should expect to stop bleeding for a while again. She said that the length of time beyond three weeks I'll be able to go without starting to spot will get longer and longer until I can stack continuously and never need to have a period.

Here's the key: do NOT go off the active pills for more than seven consecutive days. Being on the pill for longer than usual isn't going to reduce the effectiveness, but being off it for longer than normal definitely could.
posted by ootandaboot at 10:17 PM on November 24, 2010


i am on the same pill and have successfully skipped periods. when i started on the pill, however, i had spotting on and off for the first couple months. i took them normally for those months, stacked for one or two, and the spotting stopped. now, i have next to no bleeding ever, even on the FE pills.

what you don't want to do is change what you're doing right now. don't skip to the FE pills. just keep on the pack as you would and it will regulate itself. your body is very adaptable. you just have to be patient and realize that sometimes breakthrough bleeding is going to happen when you're not expecting it.
posted by itsacover at 10:12 AM on November 25, 2010


I don't have experience taking your brand, but if you're looking for a long term solution you might want to ask your doctor about the NuvaRing. The package insert even says you can wear it up to four weeks (the last week formerly your 'off' week) and just start a new one. I used to have really random breakthrough bleeding no matter what pill I was on and the ring has put an end to that.
posted by youngergirl44 at 11:35 PM on November 26, 2010


I appreciate everyone's advice. I decided to take the FE pill, which immediately triggered an actual period, which is pretty much what I hoped would happen. I will start taking the regular pills again tomorrow and try to stack them again, going for the results that several people describe here. If I continue to get spotting/breakthrough bleeding in the next month or two, I will call my doctor and discuss it.

Thanks everyone!
posted by aabbbiee at 10:20 AM on November 27, 2010


« Older Please help an NFP girl transition to work in the...   |   Fatty containers. Can I still get them? Newer »
This thread is closed to new comments.